×

Perturbation theory for kinks. (English) Zbl 0756.35084

Summary: We prove the validity of formal asymptotic results on perturbation theory for kink solutions of the sine-Gordon equation, originally obtained by D. W. McLaughlin and A. C.Scott [Phys. Rev. A18, No. 4, 1652- 1678 (1978)]. We prove that for appropriate perturbations, of size \(\varepsilon\) in an appropriate norm, slowly varying in time in the rest frame of the kink, the shape of the kink is unaltered in the \(L^ \infty\) norm to \(O(\varepsilon)\) for a time of \(O(1/\varepsilon)\). The kink parameters, which represent its velocity and centre, evolve slowly in time in the way predicted by the asymptotics. The method of proof uses an orthogonal decomposition of the solution into an oscillatory part and a one-dimensional “zero-mode” term. The slow evolution of the kink parameters is chosen so as to suppress secular evolution of the zero- mode.

MSC:

35Q53 KdV equations (Korteweg-de Vries equations)
35B20 Perturbations in context of PDEs
35B40 Asymptotic behavior of solutions to PDEs
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Benjamin, T.B.: Proc. Roy. Soc. (London)A328, 153 (1972)
[2] Eckhaus, W.: Introduction to Solitons. Amsterdam: North Holland 1980
[3] Henry, D.B.: Perez, J.F., Wrezinski, W.F.: Stability Theory for Solitary Wave Solutions of Scalar Field Equations. Commun. Math. Phys.85, 351–361 (1983) · Zbl 0546.35062
[4] Karpman, V.I.: Soliton Evolution in the Presence of Perturbation. Phys. Scripta20, 462–478 (1979) · Zbl 1063.35531
[5] Karpman, V.I., Solov’ev, V.V.: The Influence of Perturbation on the Shape of the Sine-Gordon Soliton. Phys. Lett.84A, 39–41 (1981)
[6] Martin, R.H.: Nonlinear Operators and Differential Equations in Banach Spaces. 1976 · Zbl 0333.47023
[7] McLaughlin, D.W., Scott, A.C.: Perturbation Analysis of Fluxon Dynamics. Phys. Rev.A18, 4 1652–1678 (1978)
[8] Novikov, S., Manakov, S.V., Pitaevskii, L.P., Zakharov, V.E.: Theory of Solitons. Consultants Bureau, 1984
[9] Neu, J.: Unpublished notes. 1987
[10] Parenti, C., Strocchi, F., Velo, G.: Hilbert Space Sectors for Non-linear Relativistic Field Equations. C.M.P.53, 65 (1977) · Zbl 0355.35062
[11] Soffer, A., Weinstein, M.I.: Multichannel scasttering for nonintegrable equations. CMP133, 119–146 (1990) · Zbl 0721.35082
[12] Stuart, D.: A Particle Field Theory as a Singular Asymptotic Limit of a Classical Field Theory. PhD. Thesis, Princeton University 1990a
[13] Stuart, D.: Particles in Singular Limits of One Dimensional Classical Field Theories. to appear in Stud. Appl. Math. 1991
[14] Weinstein, M.: Modulational Stability of Ground States of Nonlinear Schrödinger Equations. S.I.A.M. J. Math. Anal.16, 472–491 (1985) · Zbl 0583.35028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.